Skip to content

Drug interactions

Propafenone + Theophylline

Severity: Moderate

Propafenone and Theophylline: moderate interaction.

Last updated Sources: US FDA label

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Propafenone can raise theophylline concentrations, and toxicity with nausea, tremor, tachycardia and arrhythmia has been reported. Because theophylline has a narrow therapeutic index, the rise may matter clinically.

What this interaction means in plain words

Propafenone and Theophylline can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken.

Propafenone belongs to Cardiovascular; Theophylline belongs to Respiratory.

Evidence level: Moderate

Why it happens

Propafenone is thought to inhibit CYP1A2-mediated theophylline metabolism.

What to do

Measure theophylline levels when propafenone is started and reduce the theophylline dose as needed. Monitor for toxicity symptoms and ECG changes.

What to ask your pharmacist

  • Should I take them at different times of day?
  • Does the dose of either medicine need to change?
  • Is there anything I should avoid, such as alcohol or certain foods, while on both?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Propafenone and Theophylline, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

References

Frequently asked questions

Can I take Propafenone with Theophylline?

MediHelp rates the interaction as moderate. Propafenone and Theophylline can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken. Propafenone can raise theophylline concentrations, and toxicity with nausea, tremor, tachycardia and arrhythmia has been reported. Because theophylline has a narrow therapeutic index, the rise may matter clinically.

How serious is the interaction between Propafenone and Theophylline?

MediHelp rates it moderate, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Measure theophylline levels when propafenone is started and reduce the theophylline dose as needed. Monitor for toxicity symptoms and ECG changes.

What other medicines interact with Theophylline?

MediHelp also lists interactions of Theophylline with, for example, Riociguat, Adenosine, Apalutamide. The full list is on the Theophylline page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in